Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 1995, 4:36 PM CDT for Russell County, Kansas. It was in force for 69 min.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1995, 4:36 PM CDT (21:36 UTC)
- Expired
- Aug 5, 1995, 5:45 PM CDT
- In force
- 69 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 052138 RRA SVRICT KSC167-052245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 436 PM CDT SAT AUG 5 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...RUSSELL COUNTY AT 435 PM RADAR INDICATED A SEVERE THUNDERSTORM 1O MILES NORTHWEST OF RUSSELL MOVING EAST AT 10 MPH. THE STORM WILL MOVE JUST NORTH OF THE CITY OF RUSSELL BY 500 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DUDLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:39 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 5, 3:39 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT SAT AUG 5 1995 COMPLEX PATN TNGT WITH SVRL SCENERIOS PSBL. KNOWN FACTS: TSTMS ALRDY GOING OVR NE AND W OF RSL. ABUNDANT MOIST FM SFC-850 EVERYWHERE. S/W IN SATL LOOPS MOVG SE NR THE NW NE BRDR. 40 KT 300 MB SPD MAX PROGGED ACRS KS TNGT WITH DIFFLUENT FLOW IN SE KS. 850 MB WAA FM SW-NE ACRS ST. 18Z SFC MAP HAS A WK SFC BNDRY NR A HLC-ICT LN. FCST SNDGS MOST LOC APPR TO HAVE SUFFICIENT CAP TO REQUIRE SOME FORCING TO KICK OFF TSTMS. LARGEST POS AREAS ARE ACRS CEN/SCEN SXNS...IN AREA ALSO PROGGED TO HV COOLG ALF TNGT. LESS CERTAIN FACTS: ETA/NGM DISAGREEMENT IN LOC OF 850 MB WFNT/ BNDRY OVRNGT. ETA APRS TO KEEP IN TO THE N WHILE NGM HAS IT DIVIDING CWA FM NW-SE. SPECULATIONS: TSTMS IN NE LKLY TO MV/PROPAGATE INTO NE KS OVRNGT...AND COULD MV ACRS THE NERN HALF OF CWA. TSTMS ALNG NWRN CWA SHUD REMAIN SLOW MOVG UNTIL INFLUENCE OF S/WV OR SPD MAX GETS CLOSER. THREAT OF SVR OVRNGT IN MUCH OF THE AREA...HOWEVER WITH ONLY MDT INSTABILITY...AND LACK OF STG WAA AT 850-700 MB...WOULD SEEM TO MINIMIZE DERECHO THREAT. MCS HOWEVER...DOES APPR LKLY...BUT ITS EXACT TRACK NOT CLR ATTM. RSL 68/96 52 SLN 68/96 52 ICT 70/93 33 HUT 70/94 33 CNU 73/91 34 HOWERTON
In the hours before
Special weather statement, Aug 5, 1:18 PM CDT, 3 hours 18 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 115 PM CDT SAT AUG 5 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA. AN APPROACHING UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT. OTHER THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH CENTRAL KANSAS OVERNIGHT. THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER IS EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE LINE. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM IN CENTRAL KANSAS...AFTER MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS. HOWERTON
Special weather statement, Aug 5, 1:23 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTION NATIONAL WEATHER SERVICE WICHITA KANSAS 123 PM CDT SAT AUG 5 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA. AN APPROACHING UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT. OTHER THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH CENTRAL KANSAS OVERNIGHT. THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER IS NORTH AND EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE LINE. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM IN CENTRAL KANSAS...AFTER MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS. ...CORRECTION TO SECOND PARAGRAPH OF SYNOPSIS... HOWERTON
Special weather statement, Aug 5, 1:26 PM CDT, 3 hours 10 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTION NATIONAL WEATHER SERVICE WICHITA KANSAS 123 PM CDT SAT AUG 5 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA. AN APPROACHING UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT. OTHER THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH CENTRAL KANSAS OVERNIGHT. THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE WEATHER IS NORTH AND EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE LINE. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM &IN CENTRAL KANSAS...AFTER MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS. ...CORRECTION TO SECOND PARAGRAPH OF SYNOPSIS... HOWERTON
Special weather statement, Aug 5, 3:14 PM CDT, 1 hour 22 minutes before
KSZ032-033-047>051-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SAT AUG 5 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON ELLSWORTH LINCOLN MC PHERSON RICE RUSSELL SALINE SYNOPSIS: AFTERNOON HEATING...ABUNDANT MOISTURE AND A WEAK SURFACE BOUNDARY...MAY PRODUCE SEVERE THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING. THE MAIN THREAT WILL BE HAIL TO AROUND ONE INCH AND DAMAGING WINDS...HOWEVER THERE IS A SLIGHT CHANCE OF ISOLATED TORNADOES. THE THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY EXTENDING FROM HILL CITY TO NEAR PRATT. ADDITIONAL SEVERE THUNDERSTORM ARE POSSIBLE LATER THIS EVENING AS THUNDERSTORMS OVER NEBRASKA DEVELOP SOUTH AND INTO KANSAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER ALL OF CENTRAL KANSAS. *TORNADO WATCH REMAINS IN EFFECT WEST OF A LINE FROM LINCOLN TO LYONS UNTIL 1000 PM HOWERTON
Special weather statement, Aug 5, 3:18 PM CDT, 1 hour 18 minutes before
KSZ032-033-047>051-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SAT AUG 5 1995 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON ELLSWORTH LINCOLN MC PHERSON RICE RUSSELL SALINE SYNOPSIS: AFTERNOON HEATING...ABUNDANT MOISTURE AND A WEAK SURFACE BOUNDARY...MAY PRODUCE SEVERE THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING. THE MAIN THREAT WILL BE HAIL TO AROUND ONE INCH AND DAMAGING WINDS...HOWEVER THERE IS A SLIGHT CHANCE OF ISOLATED TORNADOES. THE THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY EXTENDING FROM HILL CITY TO NEAR PRATT. ADDITIONAL SEVERE THUNDERSTORM ARE POSSIBLE LATER THIS EVENING AS THUNDERSTORMhS OVER NEBRASKA DEVELOP SOUTH AND INTO KANSAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER ALL OF CENTRAL KANSAS. *TORNADO WATCH REMAINS IN EFFECT WEST OF A LINE FROM LINCOLN TO LYONS UNTIL 1000 PM HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 62 min |
| Aug 5, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.